Heather Jones, MD; Elvira Aguila, MD; Harrison W. Farber, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Jones H, Aguila E, Farber HW. Gabapentin Toxicity Requiring Intubation in a Patient Receiving Long-Term Hemodialysis. Ann Intern Med. 2002;137:74. doi: 10.7326/0003-4819-137-1-200207020-00029
Download citation file:
Published: Ann Intern Med. 2002;137(1):74.
TO THE EDITOR:
Gabapentin, or 1-(aminomethyl) cyclohexaneacetic acid, is an antiepileptic medication used increasingly to treat neuropathies. It is highly lipid and water soluble and is excreted by the kidneys. Its half-life is 5 to 7 hours in healthy persons; in patients with renal failure, its half-life is 132 hours during nonhemodialysis periods and 3.8 hours during hemodialysis (1, 2). Thus far, massive gabapentin overdose has been associated with few adverse effects (3-5).
A 46-year-old woman with end-stage renal disease was admitted somnolent and hypoxic after taking multiple doses of gabapentin over 2 days without intervening hemodialysis. The patient was tremulous and hyperreflexic, with a Glasgow Coma Scale score of 8. Oxygen saturation was 80% on room air, and the patient was intubated. Gabapentin level was 22.6 µg/mL (normal range, 2.2 to 6.1 µg/mL) (2). Hemodialysis resulted in rapid clinical improvement and extubation. Three months later, the patient presented with similar symptoms after two extra doses of gabapentin and again required intubation. Hemodialysis was again associated with rapid improvement in mental status and rapid extubation.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only